Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 355, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2016, 2:23 PM CDT for Noble County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 2:23 PM CDT (19:23 UTC)
- Expired
- May 24, 2016, 3:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Noble County, OK
The radar
The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WUUS54 KOUN 241923
SVROUN
OKC103-242015-
/O.NEW.KOUN.SV.W.0355.160524T1923Z-160524T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN NOBLE COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 315 PM CDT
* AT 223 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RED ROCK...
MOVING EAST AT 15 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PERRY...MORRISON...RED ROCK...SOONER LAKE AND CERES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3655 9692 3653 9696 3653 9699 3651 9701
3651 9703 3633 9703 3633 9692 3628 9693
3627 9731 3651 9730 3658 9702 3660 9693
TIME...MOT...LOC 1923Z 256DEG 14KT 3642 9722
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
..SPEG.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:08 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 24, 12:08 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1208 PM CDT TUE MAY 24 2016
.AVIATION...24/18Z TAF ISSUANCE...
Besides some brief breaks in clouds this morning, most sites will
remain BKN to OVC MVFR through much, if not all, of the period.
Thunderstorms are expected to develop late this afternoon across
portions of western and northern Oklahoma. Fairly confident in
impacts to KGAG/KWWR/KPNC late this afternoon and evening to
ceilings and vis from thunderstorms. Storms will move eastward
through the evening, with enough confidence for TEMPOS at
KOKC/KOUN.
Kurtz
&&
.PREV DISCUSSION... /issued 628 AM CDT TUE MAY 24 2016/
DISCUSSION...
The 12Z aviation discussion follows....
AVIATION...
A large cluster of thunderstorms over central/northern Kansas will
advance southeast today, possibly affecting KPNC during the
afternoon or early evening. Another area of scattered
strong/severe storms will develop late in the afternoon near the
western border of Oklahoma. These storms may affect all TAF sites
in the western half of Oklahoma between 2300Z and about 0500Z.
Timing of these storms is very uncertain, as are the specific
expected locations. Ceilings will be highly variable this morning,
and probably again overnight tonight, varying between 1000 feet
and unlimited. Significant visibility restrictions are unlikely
outside thunderstorms.
CmS
PREV DISCUSSION... /issued 355 AM CDT TUE MAY 24 2016/
DISCUSSION...
An MCV over Caddo County early this morning will continue to move
east, and associated convection just to its south is expected to
weaken as the morning progresses. Although showers/thunderstorms
could form at almost any time today, it appears that the greatest
chances will be associated once again with dryline convection this
afternoon along the western border of Oklahoma. Additional storms
may form in north-central Oklahoma if outflow from the Kansas MCS
can make it that far south this afternoon or evening.
Chances for showers/thunderstorms will continue throughout the
forecast period, with only a few brief breaks. It is difficult to
accurately time shortwave troughs in the mid/upper flow, so the
confidence in the timing of the rain/storm chances is not
particularly high.
One of the stronger waves appears to pass over Oklahoma on
Thursday, although some models suggest that a second, equally
strong wave, will arrive on Friday. Depending on what actually
happens, it appears that Thursday and Friday could be days of
rather widespread storminess.
That should be followed by a relatively quiet Friday evening and
Saturday, before storm chances resume, and continue through early
next week.
We have elected to retain the Flood Watch unaltered because of the
risk of locally heavy rainfall with any storms that form over the
next day or so. The watch may be able to be canceled early if
storms fail to produce excessive rainfall this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 87 71 84 / 50 20 10 50
Hobart OK 69 91 69 87 / 40 10 10 50
Wichita Falls TX 72 90 72 86 / 20 20 10 60
Gage OK 63 94 62 89 / 40 10 10 30
Ponca City OK 69 89 71 86 / 60 20 10 40
Durant OK 70 84 71 81 / 30 10 20 50
&&
.OUN Watches/Warnings/Advisories...
OK...Flood Watch through Wednesday morning for OKZ021>023-027-033>039-
044-045.
TX...Flood Watch through Wednesday morning for TXZ083>090.
&&
09/04Hazardous weather outlook, May 24, 12:00 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1200 PM CDT TUE MAY 24 2016 OKZ004>048-050>052-TXZ083>090-251000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1200 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... THERE IS A RISK FOR SEVERE STORMS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... AN ENHANCED RISK IS LOCATED NORTHWEST OF A LINE FROM MEDFORD TO WATONGA...CLINTON...AND HOLLIS OKLAHOMA. A SLIGHT RISK COVERS AN AREA SOUTH AND EAST OF THE ENHANCED RISK AND NORTH OF A LINE FROM COALGATE AND TISHOMINGO...TO ARDMORE OKLAHOMA...TO WICHITA FALLS AND CROWELL TEXAS. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 4 PM. IMPACTS... VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS... DAMAGING WIND GUSTS 80 MPH... AND HEAVY RAINFALL THAT COULD CAUSE FLOODING ARE THE MAIN HAZARDS. A FEW TORNADOES ARE POSSIBLE... ESPECIALLY ACROSS NORTHWEST OKLAHOMA. DISCUSSION... A DRYLINE WILL MOVE EAST INTO THE EASTERN TEXAS PANHANDLE. AN OUTFLOW BOUNDARY FROM MORNING STORMS AND RAIN OVER SOUTHERN KANSAS EXTENDS FROM NORTH CENTRAL INTO NORTHWEST OKLAHOMA. THIS WILL LIKELY MAKE AN IMPACT ON WHERE SEVERE STORMS DEVELOP. ALONG THE DRY LINE...SCATTERED SEVERE STORMS ARE EXPECTED TO DEVELOP OR MOVE INTO WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. VERY LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERNS. A FEW TORNADOES WILL ALSO BE POSSIBLE...PARTICULARLY NEAR THE INTERSECTION OF THE DRYLINE AND OUTFLOW BOUNDARY IN NORTHWEST OKLAHOMA. THE THUNDERSTORMS COULD DEVELOP INTO ONE OR MORE CLUSTERS OF STORMS TONIGHT AND MOVE EAST THROUGH WEDNESDAY MORNING. IF THIS HAPPENS... DAMAGING STRAIGHT-LINE WINDS WILL BECOME THE PRINCIPLE HAZARD WITH LARGE HAIL STILL POSSIBLE. THE TORNADO POTENTIAL WILL DIMINISH BY EARLY WEDNESDAY. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND TONIGHT. .HEAVY RAIN... HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL BE POSSIBLE THROUGH WEDNESDAY MORNING...ESPECIALLY ACROSS THOSE LOCATIONS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN IN THE LAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... .THUNDERSTORMS... THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS WEEKEND. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS AT LEAST PARTS OF THE AREA EACH DAY. HOWEVER... THURSDAY AND FRIDAY HAVE THE GREATEST POTENTIAL FOR WIDESPREAD SEVERE WEATHER. .HEAVY RAIN... HEAVY RAIN THAT COULD LEAD TO LOCALIZED OR FLASH FLOODING WILL ALSO REMAIN POSSIBLE THIS WEEK. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, May 24, 1:08 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 108 PM CDT TUE MAY 24 2016 OKZ007-012-241845- GRANT OK-GARFIELD OK- 108 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND NORTH CENTRAL GARFIELD COUNTIES UNTIL 145 PM CDT... AT 105 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KREMLIN...MOVING NORTHEAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... LAT...LON 3649 9788 3662 9800 3684 9764 3659 9754 TIME...MOT...LOC 1805Z 237DEG 13KT 3659 9787 WR
Special weather statement, May 24, 1:34 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 134 PM CDT TUE MAY 24 2016 OKZ013-241900- NOBLE OK- 134 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOBLE COUNTY UNTIL 200 PM CDT... AT 129 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LUCIEN...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LAT...LON 3632 9744 3640 9746 3655 9720 3634 9712 TIME...MOT...LOC 1829Z 249DEG 18KT 3638 9738 ..SPEG.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 37 min |
| May 23, 7:27 PM CDT | Special Weather Statement | OUN | Ellis | 33 min |
| May 23, 7:35 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 40 min |
| May 23, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 46 min |
| May 23, 7:49 PM CDT | Tornado Warning | OUN | Woodward | 26 min |
| May 23, 8:14 PM CDT | Tornado Warning | OUN | Woodward | 31 min |
| May 23, 8:15 PM CDT | Special Weather Statement | OUN | Woods | 30 min |
| May 23, 8:17 PM CDT | Special Weather Statement | OUN | Harper | 28 min |
| May 23, 8:31 PM CDT | Flash Flood Warning | OUN | Woodward | 4 hr |
| May 23, 8:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 40 min |
| May 23, 8:44 PM CDT | Tornado Warning | OUN | Woodward | 31 min |
| May 23, 8:55 PM CDT | Tornado Warning | OUN | Ellis | 35 min |
| May 23, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 62 min |
| May 23, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 50 min |
| May 23, 9:21 PM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woodward | 114 min |
| May 23, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 34 min |
| May 23, 9:29 PM CDT | Tornado Warning | OUN | Harper | 31 min |
| May 23, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 28 min |
| May 23, 11:37 PM CDT | Special Weather Statement | OUN | Beckham | 38 min |
| May 23, 11:44 PM CDT | Special Weather Statement | OUN | Jackson | 31 min |
| May 24, 12:07 AM CDT | Special Weather Statement | OUN | Greer | 38 min |
| May 24, 12:17 AM CDT | Special Weather Statement | OUN | Jackson | 28 min |
| May 24, 12:19 AM CDT | Special Weather Statement | OUN | Harmon | 26 min |
| May 24, 12:23 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 39 min |
| May 24, 12:25 AM CDT | Special Weather Statement | OUN | Washita | 35 min |
| May 24, 12:36 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 54 min |
| May 24, 12:55 AM CDT | Special Weather Statement | OUN | Harmon | 35 min |
| May 24, 1:04 AM CDT | Special Weather Statement | OUN | Jackson | 41 min |
| May 24, 1:07 AM CDT | Areal Flood Advisory | OUN | Jackson, Kiowa, Tillman | 3 hr |
| May 24, 1:20 AM CDT | Flash Flood Warning | OUN | Jackson, Tillman | 3 hr |
| May 24, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 52 min |
| May 24, 1:32 AM CDT | Tornado Warning | OUN | Tillman | 28 min |
| May 24, 1:41 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 34 min |
| May 24, 2:08 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 52 min |
| May 24, 2:24 AM CDT | Special Weather Statement | OUN | Jackson | 51 min |
| May 24, 2:47 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 58 min |
| May 24, 2:49 AM CDT | Special Weather Statement | OUN | Comanche | 56 min |
| May 24, 3:34 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 41 min |
| May 24, 3:37 AM CDT | Special Weather Statement | OUN | Cotton | 38 min |
| May 24, 4:02 AM CDT | Special Weather Statement | OUN | Stephens | 58 min |
| May 24, 4:13 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 20 min |
| May 24, 4:15 AM CDT | Special Weather Statement | OUN | Cotton | 45 min |
| May 24, 4:32 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 25 min |
| May 24, 4:59 AM CDT | Special Weather Statement | OUN | Carter, Garvin, Murray | 46 min |
| May 24, 5:47 AM CDT | Special Weather Statement | OUN | Johnston, Love, Marshall, Murray | 58 min |
| May 24, 6:56 AM CDT | Special Weather Statement | OUN | Atoka | 64 min |
| May 24, 1:08 PM CDT | Special Weather Statement | OUN | Grant | 37 min |
| May 24, 1:34 PM CDT | Special Weather Statement | OUN | Noble | 26 min |
| May 24, 1:48 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 42 min |
| May 24, 2:25 PM CDT | Areal Flood Advisory | OUN | Noble, Payne | 3 hr |
| May 24, 2:40 PM CDT | Flash Flood Warning | OUN | Noble | 3 hr |
| May 24, 2:43 PM CDT | Tornado Warning | OUN | Noble, Payne | 32 min |
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 45 min |
| May 24, 3:24 PM CDT | Special Weather Statement | OUN | Payne | 36 min |
| May 24, 3:35 PM CDT | Tornado Warning | OUN | Payne | 25 min |
| May 24, 3:57 PM CDT | Flash Flood Warning | OUN | Payne | 2 hr |
| May 24, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 48 min |
| May 24, 4:14 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 31 min |
| May 24, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 46 min |
| May 24, 6:16 PM CDT | Special Weather Statement | OUN | Alfalfa | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.